Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 163, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2000, 11:19 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 2000, 11:19 PM CDT (04:19 UTC)
- Expired
- Jul 25, 2000, 11:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 11:30 PM CDT | Hail 0.75 | Rossie, IA | |
| Jul 25, 11:37 PM CDT | Hail 0.75 | Sioux Rapids, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 25, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2265 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 260420 SVRFSD IAC021-041-260445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1119 PM CDT TUE JUL 25 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA SOUTHERN CLAY COUNTY IN NORTHWEST IOWA * UNTIL 1145 PM CDT * AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GREENVILLE...OR ABOUT 7 MILES SOUTH OF SPENCER...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SIOUX RAPIDS AROUND 1125 PM CDT WEBB AROUND 1130 PM CDT MARATHON AROUND 1140 PM CDT THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE qOUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:25 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 25, 9:25 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT TUE JUL 25 2000 TSTMS BLEW UP FM EXTRM ERN SD TO SWRN MN AHEAD OF FNT AND NOW ARE JUST SE OF FSD MOVG INTO FAR NWRN IA. CURRENT ZONE SPLIT JUST FINE AND UPDATED EARLIER FOR WIND SHIFT AND NO TSTMS TO NW OF FNT IN SERN SD. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, Jul 25, 7:20 PM CDT, 3 hours 59 minutes before
SDZ040-055-056-061-062-260100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 720 PM CDT TUE JUL 25 2000 ...SEVERE THUNDERSTORM WATCH CANCELLED IN EASTERN SOUTH DAKOTA... AT 725 PM THE SEVERE THUNDERSTORMS HAVE MOVED OVER INTO MINNESOTA AND NO LONGER APPEAR TO BE A THREAT IN EASTERN SOUTH DAKOTA. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:39 PM CDT | Tornado Warning | FSD | Osceola | 51 min |
| Jul 25, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Lyon, Osceola | 49 min |
| Jul 25, 10:03 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 42 min |
| Jul 25, 10:10 PM CDT | Tornado Warning | FSD | Dickinson | 35 min |
| Jul 25, 10:17 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 43 min |
| Jul 25, 10:28 PM CDT | Tornado Warning | FSD | Clay | 47 min |
| Jul 25, 10:35 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 25 min |
| Jul 25, 10:51 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 24 min |
| Jul 25, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 31 min |
| Jul 25, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 27 min |
| Jul 25, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 28 min |
| Jul 25, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 43 min |
| Jul 25, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 31 min |
| Jul 26, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 32 min |
| Jul 26, 1:53 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 22 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.